Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 65, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 26, 2019, 2:23 PM MST for La Paz County, Arizona; Riverside County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2019, 2:23 PM MST (21:23 UTC)
- Expired
- Sep 26, 2019, 3:00 PM MST
- In force
- 37 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties La Paz County, AZ, Riverside County, CA
The radar
The Yuma radar (KYUX), 141 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:32 PM MST, 51 minutes earlier.
Area forecast discussion, Sep 26, 1:32 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
132 PM MST Thu Sep 26 2019
.SYNOPSIS...
Shower and thunderstorm chances will continue across the area
into tonight, including over the greater Phoenix area as a strong
upper level disturbance slowly moves through the region. Heavy
rainfall and localized flooding will be the main hazards expected
today. This weather system will finally move east of the region
Friday with drying conditions expected this weekend and only
slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals into
the first part of next week.
&&
DISCUSSION...
A well-defined upper low continues to slowly drift northward
across southern California this afternoon. Convection has
developed near the center of this feature, with deep-layer
propagation vectors resulting in nearly stationary storm motions
with enhanced potential for flash flooding across eastern
Riverside County. SPC objective mesoanalysis data show MLCAPE
values generally ranging from 500-1000 J/kg, with poor mid-level
lapse rates limiting more substantial destabilization. However,
this has been enough to support isolated to scattered thunderstorm
development into southwest and south-central Arizona. Most HREF
guidance suggests this activity will persist into the early
evening, with the loss of diurnal heating resulting in a downward
trend in thunderstorm activity this evening and overnight.
However, a few isolated showers and thunderstorms may still
persist, especially over south-central Arizona, into early Friday
morning. The Flash Flood Watch is still on track to expire at 5 PM
MST/PDT, but much of the Phoenix area eastward into southern Gila
County has been removed due to convective trends.
The upper low will transition to an open wave while weakening
overnight, and accelerate eastward across Arizona into Friday
afternoon. This could maintain at least some low-end precipitation
chances across southern Gila County on Friday, but dry advection from
west to east and subsidence in the wake of the shortwave trough should
result in a significant downtrend overall across the region.
Temperatures will also remain several degrees below normal and
will struggle to get out of the 90s.
Over the weekend, the weather pattern will start to transition to
a much drier and more settled one, as a very large upper level
trof begins to develop across the western CONUS. For the most
part, Arizona will be on the south or southeast periphery of the
large trof and under a drier southwest flow aloft. Over the
weekend, and mainly during the day Sunday, a disturbance moving
through the trof will act on some lingering low level moisture to
produce isolated showers and possibly a thunderstorms over the
higher terrain areas to the northeast of Phoenix. Convection is
not expected to develop over the greater Phoenix area however.
This disturbance moves away to the northeast later Sunday and as
we move into the first part of next week, flow becomes ever drier
for sunny days and clear nights. Given the presence of the large
trof we can expect high temperatures to remain below seasonal
normals throughout the 7 day forecast period, with highs in the
greater Phoenix area typically hovering in the lower 90s.
&&
.AVIATION...Updated at 1935Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Current scattered shower/TS activity across the West Valley is
expected to begin to attempt to push eastward late this afternoon.
but latest high-res model output is indicating that this activity
should begin to weaken late this afternoon and dissipate this
evening as the upper low center supporting this activity moves off
to the northeast. The main impacts from this activity for the PHX
area terminals will be to switch winds to a westerly direction
around 23Z-00Z with just a remote chance that TS actually directly
impacts one of the terminals, thus going with VCSH in the TAFS at
this point. Along with the wind shift, lowered CIGS in the 4-6K foot
range are also expected to persist into the evening. Lighter
westerly winds and SCT-BKN 4-6K foot CIGS are then expected to
persist through the evening hours, with winds switching to easterly
overnight. Friday morning will likely see light shower development
and BKN-OVC 4-6K foot CIGS as a final weak weather disturbance moves
over the region. Slow clear is the expected during the late
morning/afternoon hours as drier air finally begins to filter into
the region.
Southeast California/Southwest Arizona including KIPL and KBLH:
The upper level low just southeast of the region over the Gulf of
California should finally eject to the east this afternoon, helping
trigger another round of thunderstorms over the Colorado River
Valley. Convection is not expected over KIPL which should be under
weak subsidence west of the low, but they are expected at KBLH where
we have included a VCTS period from 21-00Z for now. Gusty winds and
blowing dust will be possible with these storms, but storms should
generally be weaker than they have been over the past few days due
to weaker instability. Light and variable winds should prevail once
convection wanes, with no convection expected for the foreseeable
future after tomorrow.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday:
Very low chances will exist for thunderstorms on Sunday north and
east of Phoenix, but otherwise much drier conditions are expected
into the middle of next week with temperatures below normal.
Daytime RH values will generally remain above 15% with good
overnight recovery. Winds will be somewhat stronger on Sunday but
will otherwise be fairly light and favor diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ530>540-
559.
CA...Flash Flood Watch until 5 PM PDT this afternoon for CAZ560-561-
564-565-568>570.
&&
DISCUSSION...Rogers/CB
AVIATION...Percha/Hopper
FIRE WEATHER...RogersIn the hours before
Special weather statement, Sep 26, 11:42 AM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1142 AM PDT Thu Sep 26 2019
CAZ560-561-564-568-570-261930-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1142 AM PDT Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 1230 PM PDT...
At 1140 AM PDT, Doppler radar was tracking multiple strong
thunderstorms over parts of Joshua Tree National Park to south of
Desert Center, moving southwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Desert Center, Chiriaco Summit, Cottonwood Visitor and Lost
Horse-Keys Village.
This includes the following highways...
CA Interstate 10 between mile markers 82 and 108.
CA Route 177 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3410 11613 3405 11600 3403 11600 3404 11598
3389 11563 3363 11522 3347 11540 3379 11608
3392 11620 3393 11632 3395 11636 3397 11636
TIME...MOT...LOC 1840Z 023DEG 8KT 3375 11577
SDBSpecial weather statement, Sep 26, 12:17 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1217 PM MST Thu Sep 26 2019
AZZ531-533-262000-
Kofa AZ-Central La Paz AZ-
1217 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTHERN YUMA
COUNTIES UNTIL 100 PM MST...
At 1217 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Alamo Lake to near
Brenda. Movement was west at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Kofa Wildlife
Refuge, Vicksburg, Bouse and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 10 and 57.
US Highway 60 between mile markers 31 and 64.
AZ Route 72 between mile markers 14 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 11339 3336 11362 3354 11442 3401 11422
3426 11400 3426 11386 3423 11384 3424 11373
3421 11370 3423 11361 3426 11358
TIME...MOT...LOC 1917Z 097DEG 14KT 3411 11367 3367 11399
ADSpecial weather statement, Sep 26, 12:30 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1230 PM PDT Thu Sep 26 2019
CAZ560-561-564-568-570-262015-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1230 PM PDT Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO...NORTH CENTRAL
IMPERIAL AND RIVERSIDE COUNTIES UNTIL 115 PM PDT...
At 1229 PM PDT, Doppler radar was tracking multiple strong
thunderstorms across Joshua Tree National Park to south of Desert
Center, moving southwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Desert Center, Chiriaco Summit and Cottonwood Visitor.
This includes the following highways...
CA Interstate 10 between mile markers 75 and 109.
CA Route 177 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3405 11605 3394 11570 3364 11523 3352 11521
3337 11531 3368 11594 3373 11594 3374 11600
3378 11606 3384 11613 3387 11614 3392 11623
TIME...MOT...LOC 1929Z 053DEG 6KT 3380 11592
SDBSpecial weather statement, Sep 26, 12:58 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1258 PM MST Thu Sep 26 2019
AZZ530-533-534-262045-
Aguila Valley AZ-Parker Valley AZ-Central La Paz AZ-
1258 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 145 PM MST...
At 1258 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Alamo Lake to 6 miles
north of Brenda. Movement was north at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Quartzsite, Alamo State Park, Salome, Brenda, Vicksburg Junction,
Wenden, Vicksburg, Bouse and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 22 and 63.
US Highway 60 between mile markers 31 and 74.
AZ Route 72 between mile markers 15 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 11344 3420 11333 3364 11335 3340 11379
3373 11425 3428 11412 3430 11408 3425 11401
3426 11386 3423 11384 3424 11373 3421 11367
3423 11361 3431 11353
TIME...MOT...LOC 1958Z 181DEG 7KT 3415 11375 3378 11393
ADSpecial weather statement, Sep 26, 1:17 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
117 PM PDT Thu Sep 26 2019
CAZ560-561-564-568-570-262100-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
117 PM PDT Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO...NORTH CENTRAL
IMPERIAL AND RIVERSIDE COUNTIES UNTIL 200 PM PDT...
At 116 PM PDT, Doppler radar was tracking many strong thunderstorms
from western Joshua Tree National Park through Chiriaco Summit to
south of Desert Center. These storms are nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.
This includes CA Interstate 10 between mile markers 74 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3405 11605 3384 11558 3354 11518 3335 11531
3362 11595 3373 11594 3374 11600 3378 11606
3384 11613 3387 11614 3392 11623
TIME...MOT...LOC 2016Z 041DEG 2KT 3365 11574
SDBSpecial weather statement, Sep 26, 1:58 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT Thu Sep 26 2019
CAZ564-262145-
Chuckwalla Mountains CA-
158 PM PDT Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL COUNTY
UNTIL 245 PM PDT...
At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Cibola, or 34 miles northwest of Martinez Lake.
This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Imperial County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3337 11501 3326 11485 3324 11484 3314 11497
3326 11516
TIME...MOT...LOC 2058Z 318DEG 1KT 3324 11497
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 6:22 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Sep 25, 6:59 PM MST | Special Weather Statement | PSR | Maricopa | 61 min |
| Sep 25, 7:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Sep 25, 8:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 25, 8:10 PM MST | Dust Storm Advisory | PSR | Maricopa | 50 min |
| Sep 25, 8:32 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Sep 25, 8:45 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 25, 9:01 PM MST | Special Weather Statement | PSR | 29 min | |
| Sep 25, 9:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 25, 9:06 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Sep 25, 9:29 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 25, 9:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Sep 25, 10:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Sep 26, 12:26 AM MST | Special Weather Statement | PSR | 34 min | |
| Sep 26, 2:29 AM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 26, 3:11 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 26, 3:31 AM MST | Special Weather Statement | PSR | 29 min | |
| Sep 26, 3:55 AM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Sep 26, 4:03 AM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 26, 4:09 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 26, 4:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 26, 4:43 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 26, 9:08 AM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Sep 26, 10:53 AM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Sep 26, 11:10 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 20 min |
| Sep 26, 11:19 AM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Sep 26, 11:20 AM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 26, 11:23 AM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Sep 26, 11:24 AM MST | Special Weather Statement | PSR | 51 min | |
| Sep 26, 11:26 AM MST | Special Weather Statement | PSR | Maricopa | 34 min |
| Sep 26, 11:30 AM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Sep 26, 11:35 AM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 26, 12:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Sep 26, 12:34 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 26, 12:58 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 26, 2:29 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Sep 26, 2:43 PM MST | Special Weather Statement | PSR | 32 min | |
| Sep 26, 2:50 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 26, 3:03 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 26, 3:14 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Sep 26, 3:40 PM MST | Special Weather Statement | PSR | 50 min | |
| Sep 26, 3:48 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 26, 3:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 22 min |
| Sep 26, 3:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 26, 4:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Sep 26, 4:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Sep 25, 5:04 PM MST | Flash Flood Warning | PSR | Imperial | 2 hr |
| Sep 25, 6:04 PM MST | Special Weather Statement | PSR | Imperial | 41 min |
| Sep 25, 6:22 PM MST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Sep 25, 7:04 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
| Sep 25, 7:25 PM MST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Sep 25, 7:49 PM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Sep 25, 8:01 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
| Sep 26, 11:42 AM MST | Special Weather Statement | PSR | Riverside | 48 min |
| Sep 26, 12:29 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Sep 26, 12:30 PM MST | Special Weather Statement | PSR | Riverside | 45 min |
| Sep 26, 1:17 PM MST | Special Weather Statement | PSR | Riverside | 43 min |
| Sep 26, 1:58 PM MST | Special Weather Statement | PSR | Imperial | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.